very painfull bowl movement sent me home from work,,, Prep h has not helped me at all what can i do ... drink more water??? if its to soft it hurts if its too hard it hurts... has to be the pain pills but i need them what can i do
Oh yes, its a major side effect. Drinking lots of water is a start. You will probably need an OTC stool softener such as colace, and some fiber, besides. The dose of colace you will need is individual, but I would start off at 2 a day. They come in generic and are fairly cheap. I don't know why docs don't address this when they prescribe the meds.
Most definitely! When you are on opioid pain meds, one of the best things you can do is to drink lot of water. Taking a stool softener, like KM mentions is essential. You must be sure to get plenty of fiber in your diet and/or take a fiber supplement like Benefiber, Metamucil, Citrucel or Fiber-Con tabs. Miralax can really help too-it helps to keep the stools from getting so dry and hard. Senna is also recommended for opioid related constipation. I have found it best to alternate between gentle laxatives so that my body doesnt get immune to them. I will take Colace for a few days, then alterante with Miralax and Dulcolax then Sennakot. If I try to just keep taking one kind of laxative or stool softner, my body gets immune to it, so alternating them helps. I drink so much water now that I rarely need a laxative. Try not to let too many days go by between bowel movements. If you wait too long, the stool (poop) will build up in the rectum and become too large to pass easily.
In the event this occurs you may need medical help requiring a nurse to digitally (with the fingers) remove the stool by breaking it up and flushing the rectum with enemas (not a pleasant experience). If you do have a large amount of dry stool now you can try getting a Fleet enema-this may help you evacuate the stool easier. Try using vaseline around the anus to lubricate the area and allow it to stretch easier-it also helps to keep the skin from cracking and bleeding. Prevention is the best approach to constipation and thats where lots of water to drink and a fiber rich diet or fiber supplements come in (fiber helps keep moisture in the stool and bulks it up so it keeps it from getting too hard or too liquid). If you are drinking at least 64 oz of water and getting fiber and you are still having trouble, that when it is time to add laxatives. Unfortunately constipation is always a side effect of opioid pain meds. You never develop tolerance to this particular effect. Preventing it in the first place is your best bet.
yes... pain pills can cause constipation if they are narcotic (opiates). I have had this problem before also and I got relief from over the counter laxitives or stool softeners, Milk of Magnesia can work wonders!! but if you find that you get no relief from the over the counter remides, then you should contact your doctor and he or she can give you a mild prescription for a stool softener or laxative! Hope you feel better soon!
You probably have a dry mouth too. you need to watch that as can lead to tooth decay in a hurry. Brush you teeth several times a day. My son is asleep or I'd ask him what to take for dry mouth. He does chew lots of gum and brushes his teeth a ton. Drink water- drink water-and try to walk more if you can Exercise helps the intestinal system to move.
yes pain meds stop you up !i use maralax have been using it for years now!i have ibs and i take pain meds and this keeps me going if you know what i mean!lol !you just put the maralax in a glass of water and drink it no bad taste and you get relief soon!i was put on it by my pm doctor because of my pain meds !it works i don't have a problem using the rest room!!good luck and i hope you get relief soon!
Gosh yes the pain pills will make it very difficult to have a bowel movement. If I was just taking pain meds opana then it would not be so bad but I take almost a dozen medications and four or five of them just dry my insides up and it is like stones. I take three pills of senna-s 50 mg maybe 3 and sometimes 5 times a week. Not every night. That way I can go two maybe three times a week. Even with the senna it still is a pain in my rear. If you are just on the pain meds the senna should work really well for you. But for pain relief yes I will continue to take the pain meds cause that pain is ah bad... real bad!!!
Oh yes, indeed, narcotic pain pills cause slowed intestinal movement which, in turn, causes constipation. Stool softeners and water help. I also drink a 10 oz bottle of magnesium citrate along with a giant glass of water periodically to clean me out. It feels really great to be emptied of waste material. ;-)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Feb 2014 • 1 answer
Posted 31 Mar 2014 • 1 answer
Posted 23 Sep 2014 • 1 answer
Posted 14 Apr 2016 • 1 answer
Posted 5 May 2016 • 1 answerFAQ by Drugs.com